Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 32, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jun 16, 2009, 7:58 PM EDT for 9 counties in Tennessee. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2009, 7:58 PM EDT (23:58 UTC)
- Expired
- Jun 16, 2009, 8:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hawkins County, TN, Jefferson County, TN, Sevier County, TN, Unicoi County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:05 PM EDT | TSTM WND DMG | 2 W White Pine, TN | A FEW TREES DOWN |
| Jun 16, 8:05 PM EDT | TSTM WND DMG | Morristown, TN | TREES DOWN COUNTYWIDE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 5:57 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 12.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 451 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 162358
TORMRX
TNC029-057-059-063-073-089-155-171-179-170045-
/O.NEW.KMRX.TO.W.0032.090616T2358Z-090617T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
758 PM EDT TUE JUN 16 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
COCKE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF NEWPORT...
GRAINGER COUNTY IN EAST TENNESSEE...
GREENE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF GREENEVILLE...
HAMBLEN COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF MORRISTOWN...
HAWKINS COUNTY IN EAST TENNESSEE...
JEFFERSON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF DANDRIDGE...
SEVIER COUNTY IN EAST TENNESSEE...
UNICOI COUNTY IN EAST TENNESSEE...
WASHINGTON COUNTY IN EAST TENNESSEE...
* UNTIL 845 PM EDT
* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WHITE
PINE...OR 6 MILES NORTHEAST OF DANDRIDGE...MOVING EAST AT 50 MPH.
* THE TORNADO WILL BE NEAR...
9 MILES NORTH OF NEWPORT BY 810 PM EDT...
PARROTTSVILLE BY 815 PM EDT...
6 MILES SOUTH OF GREENEVILLE BY 835 PM EDT...
7 MILES SOUTH OF TUSCULUM BY 840 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH DIAMETER OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN
EXCESS OF 50 MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 100 AM EDT WEDNESDAY MORNING FOR CENTRAL
TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3595 8256 3596 8261 3604 8260 3605 8265
3599 8277 3597 8276 3591 8280 3595 8286
3594 8290 3588 8288 3583 8293 3584 8351
3626 8346 3624 8255
TIME...MOT...LOC 2358Z 272DEG 44KT 3610 8336
$$1 follow-up statement
000
WWUS54 KMRX 170027
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
827 PM EDT TUE JUN 16 2009
TNC057-063-073-089-155-170036-
/O.CAN.KMRX.TO.W.0032.000000T0000Z-090617T0045Z/
HAMBLEN TN-GRAINGER TN-HAWKINS TN-JEFFERSON TN-SEVIER TN-
827 PM EDT TUE JUN 16 2009
...THE TORNADO WARNING FOR SEVIER...JEFFERSON...HAWKINS...GRAINGER
AND HAMBLEN COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.
LAT...LON 3595 8256 3596 8261 3604 8260 3605 8265
3599 8277 3591 8280 3595 8286 3594 8291
3588 8288 3583 8293 3584 8327 3600 8328
3605 8324 3612 8324 3615 8321 3613 8318
3618 8317 3623 8309 3624 8255
TIME...MOT...LOC 0026Z 272DEG 44KT 3600 8312
$$
TNC029-059-171-179-170045-
/O.CON.KMRX.TO.W.0032.000000T0000Z-090617T0045Z/
WASHINGTON TN-UNICOI TN-COCKE TN-GREENE TN-
827 PM EDT TUE JUN 16 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR GREENE...
COCKE...UNICOI AND WASHINGTON COUNTIES...
AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR PARROTTSVILLE...OR
NEAR NEWPORT...MOVING EAST AT 40 MPH.
THE TORNADO WILL BE NEAR...
6 MILES NORTH OF DEL RIO BY 830 PM EDT...
CANEY BRANCH BY 835 PM EDT...
CEDAR CREEK BY 840 PM EDT...
7 MILES SOUTHWEST OF CAMP CREEK BY 845 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH OR LARGER...AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50
MPH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3595 8256 3596 8261 3604 8260 3605 8265
3599 8277 3591 8280 3595 8286 3594 8291
3588 8288 3583 8293 3584 8327 3600 8328
3605 8324 3612 8324 3615 8321 3613 8318
3618 8317 3623 8309 3624 8255
TIME...MOT...LOC 0026Z 272DEG 44KT 3600 8312
$$
17What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 16, 6:09 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 16, 6:09 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 609 PM EDT TUE JUN 16 2009 .DISCUSSION...UPDATED FORECAST TO ADD SEVERE THUNDERSTORM WATCH FOR MUCH OF EAST TN AND SW VA. LINE OF THUNDERSTORMS WITH DAMAGING WINDS EXTENDED FROM CLAIBORNE COUNTY SOUTHWEST TO NEAR SPRING CITY IN RHEA COUNTY AND WILL MOVE RAPIDLY EAST THIS EVENING. WILL LIKELY UPDATE IN A FEW HOURS TO REMOVE COUNTIES FROM PREVIOUS WATCH IN THE NW COUNTIES AS LINE MOVES EAST. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
In the hours before
Local storm report, Jun 16, 6:58 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 SE HUNTSVILLE 36.36N 84.42W
06/16/2009 SCOTT TN LAW ENFORCEMENT
NUMEROUS TREES...POWER POLES AND POWERLINES DOWN
COUNTYWIDE. REPORTED BY DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 7:15 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 2 SW CLINTON 36.07N 84.16W
06/16/2009 ANDERSON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 7:18 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 8 NE RUTLEDGE 36.36N 83.42W
06/16/2009 E58 MPH GRAINGER TN TRAINED SPOTTER
ESTIMATED SEVERE THUNDERSTORM GUST OF 58 MPH ON HIGHWAY
25E ON CLINCH MOUNTAIN. REPORTED BY SPOTTER.
&&
FEF/JCGLocal storm report, Jun 16, 7:32 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
732 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND DMG APPALACHIA 36.91N 82.79W
06/16/2009 WISE VA LAW ENFORCEMENT
NUMEROUS TREES DOWN IN APPALACHIA. REPORTED BY DISPATCH.
0710 PM TSTM WND DMG BIG STONE GAP 36.86N 82.78W
06/16/2009 WISE VA LAW ENFORCEMENT
NUMEROUS TREES DOWN IN BIG STONE GAP. REPORTED BY
DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 7:49 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
06/16/2009 KNOX TN LAW ENFORCEMENT
ONE TREE DOWN ON ORLANDO STREET IN NORTH KNOXVILLE.
REPORTED BY DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 7:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
752 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD NEW MARKET 36.10N 83.55W
06/16/2009 JEFFERSON TN NWS EMPLOYEE
A FUNNEL CLOUD SPOTTED OVER NEW MARKET. REPORTED BY SON
OF A NWS EMPLOYEE.
&&
FEF/JCGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:56 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 64 min |
| Jun 16, 5:24 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Scott | 66 min |
| Jun 16, 5:39 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 36 min |
| Jun 16, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Roane, Scott | 55 min |
| Jun 16, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Hancock, Union | 61 min |
| Jun 16, 6:09 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 36 min |
| Jun 16, 6:18 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane, Union | 57 min |
| Jun 16, 6:31 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Greene, Hamblen, Hancock, Hawkins, Jefferson and 3 more | 59 min |
| Jun 16, 7:14 PM EDT | Tornado Warning | MRX | Anderson, Knox | 31 min |
| Jun 16, 7:15 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Cocke, Greene, Sullivan, Washington | 60 min |
| Jun 16, 7:35 PM EDT | Tornado Warning | MRX | Grainger, Hamblen, Jefferson, Knox, Sevier, Union | 25 min |
| Jun 16, 7:59 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Johnson, Sullivan, Unicoi, Washington | 61 min |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.